Oklahoma, 2016

Damaging Wind in Oklahoma, June 13, 2016

June 13, 2016 · NWS AMA · 1 event in 1 county or zone

A weak upper disturbance moved across the region in advance of a vigorous upper trough which was moving across the southwest United States. Strong instability and moderate to strong low level wind shear provided a favorable environment for super cell thunderstorms to occur in advance of a developing line of thunderstorms which swept across the region during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak upper disturbance moved across the region in advance of a vigorous upper trough which was moving across the southwest United States. Strong instability and moderate to strong low level wind shear provided a favorable environment for super cell thunderstorms to occur in advance of a developing line of thunderstorms which swept across the region during the evening hours. Storms produced large hail up to tennis ball size, wind gusts that were measured as high as 65 mph, and two tornadoes. The most significant damage form this event came from an EF2 tornado which rolled a well anchored double wide trailer onto it's roof in rural Carson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 9:53 PM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 12, 9:53 PM CST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1053 PM CDT SUN JUN 12 2016

.Aviation...
06Z TAFs - Mainly VFR conditions are expected tonight, though
confidence has increased slightly that IFR/MVFR cigs and possibly
fog could become an issue early Monday morning. Have added the cigs
to KAMA's TAF, but have left out of the others for now. Winds remain
south to southeasterly at 10 to 15kts overnight and gust near 25kts
tomorrow afternoon. Scattered low VFR clouds and the chance for
thunderstorms will return to the Panhandles Monday evening, and have
included prob30 groups for the most likely timeframe.

Elsenheimer

&&

.Prev Discussion... /Issued 929 PM CDT SUN JUN 12 2016/

Update...
Loss of daytime heating has reduced thunderstorm chances across much
of the area. Short term models do indicate the possible redevelopment
of thunderstorm activity after midnight across the eastern Oklahoma
Panhandle and northeast Texas Panhandle. This seems likely especially
as a strong outflow boundary is noted from the thunderstorm complexes
in east central Colorado and northwest Kansas. Have tweaked the
forecast to eliminate most thunderstorm chances this evening...but
after midnight focused pops in the northeast.

Garcia

Prev Discussion... /Issued 409 PM CDT SUN JUN 12 2016/

The main focus for this forecast issuance is thunderstorm chances
through Monday and heat by the end of the week.

Synoptically, a broad slow moving upper low extended from southern
Oklahoma into western North Texas region. Extensive thunderstorm
coverage occurred to our south and east overnight and today. Impacts
from these convective complexes including ageostrophic response
which probably enhanced low level veering this morning slightly
shifting low level trajectories casts some uncertainty on convective
potential later this afternoon and evening. Models typically
struggle with these convective effects. Modifying the 12z sounding
suggests little to no convective inhibition once we approach 90
degrees, although mean ridging is building in and warming thermal
profiles will necessitate higher convective temperatures further
limit convective potential later today.

Current thinking is that enhanced cumulus in the higher terrain of
northeast New Mexico along and near the Raton Mesa will be where
most of the convection is concentrated this afternoon. Some of the
recent cumulus development across the western Texas Panhandle may
signal where isolated storms may form as well. Deep layer shear is
weak limiting storm organization and severe potential. A weakly
organized cluster of convection may evolve over southeast Colorado
and northeast New Mexico and move east through the Oklahoma and far
northern Texas Panhandle this evening and early tonight. There is a
weak warm/moist advection signal on 305k surface in some of the
models overnight across the eastern panhandles with some convection
generated in the CAMs despite ridging aloft. There is uncertainty
with this given the complex pattern and recent poor model
performance with overnight convection, so we decided to leave
slight/low chance probabilities in this area overnight.

Ridging will shift east tomorrow as a shortwave trough approaches
from the west and this will result in mid-level height falls later
in the day. The combination of forcing for ascent and a
moist/unstable environment suggests a decent chance of convection
forming in the northwest and moving across mainly the northern two
thirds of the area through evening. Greater momentum aloft as speed
max associated with aforementioned shortwave overspreads the area
will contribute to greater storm motions than has been seen in
recent days and higher effective shear values, albeit still marginal
for storm organization. Isolated to scattered thunderstorms should
develop over the western portions of the panhandles near a
strengthening lee trough by late afternoon and then progress
eastward across the area during the evening. Severe hail/wind will
be possible with the most intense storms given veering/strengthening
wind profile contributing to marginal shear values, along with
moderate to strong instability.

A drier and hotter pattern is expected into mid/late week as mean
ridging builds across the central United States. As this ridge
amplifies and retrogrades slightly bringing it closer to our area by
Thursday, this is when the warmest temperatures are expected. Many
locations are expected to reach or exceed 100 degrees. Recent
moisture and green vegetation will have an impact on just how warm
temperatures get and it is entirely possible that current forecast
values are too high. Drier antecedent conditions would have likely
resulted in hotter conditions that would have exceeded guidance
values. We blended raw guidance with statistical guidance in a 50/50
split for now. We will need to watch the trends in medium range
guidance with the placement of the ridge toward the end of the week
since ensemble spread grows by then. Some of the ensemble members of
the GFS are more suppressed and show potential for some convection
on its northern/northeastern periphery across portions of our area.

BRB

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

18/1
Hazardous weather outlook, Jun 12, 3:16 PM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
416 PM CDT SUN JUN 12 2016

OKZ001>003-TXZ001>020-130930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
416 PM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA
TONIGHT, MAINLY THE NORTHERN AND EASTERN TEXAS PANHANDLE AND THE
OKLAHOMA PANHANDLE. A FEW STORMS COULD BE STRONG WITH SMALL HAIL AND
BRIEF GUSTY WINDS POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES CONTINUE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY AND MONDAY EVENING. A FEW STORMS COULD BECOME
SEVERE. SEVERE WEATHER THREATS INCLUDE LARGE HAIL AND DAMAGING
WINDS. ANY STORMS THAT DEVELOP MONDAY WILL HAVE THE POTENTIAL TO
PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING.

HOT TEMPERATURES ARE EXPECTED LATER THIS WEEK. AFTERNOON HEAT INDEX
VALUES MAY EXCEED 105 DEGREES IN PARTS OF THE EASTERN PANHANDLES
WEDNESDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 08:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
June 13, 2:45 AM CST
Where
Beaver County, 1 mi SSW of Beaver
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.807, -100.527

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649759.